You are called to see a patient in emerge who was found unconscious at home with an empty bottle of whisky and an empty bottle of benzodiazepines. She is a known insulin-dependent type 2 diabetic.
- Outline your initial management of this patient.
The initial management of any patient with a suspected drug overdose includes the following:
- Stabilize the ABCs
- Ensure IV access
- Vitals + accucheck for blood glucose
- Call poison control
- Obtain a history (either collateral or direct) about compliance with medications, co-ingestion, and self-harm intent
- What labwork would you send?
Labwork to send in this case includes:
- CBC, lytes, Cr, BUN, blood glucose
- Arterial blood gas
- Toxicology screen
- What medical therapies would you start her on?
Administration of the “universal antidotes” should be done promptly: O2, glucose (if low), thiamine, and naloxone.
The following is a list of the classic toxidromes, their associated symptoms, and offending agents:
Toxidrome Symptoms Agents Antichlorinergic Hyperthermia, dilated pupils, dry skin/mucous membranes, agitation, hallucinations, seizures, tachycardia, urinary retention, ileus Antihistamines
Cholinergic Salivation, seizures, lacrimation, urinary incontinence, diarrhea, diaphoresis, bronchospasm, bronchorreah, bradycardia, emesis, excitation Carbamates
Sympathomimetic Hyperthermia, mydriasis, diaphoresis, tachycardia, hypertension, excitation, seizures Amphetamines
Cocaine, LSD, PCP
Sedative and alcohol withdrawal
Narcotic & Sedative CNS depression, respiratory depression, hypotension, miosis Benzodiazepines